Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 1997, 1:41 PM EDT for Campbell County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 1:41 PM EDT (17:41 UTC)
- Expired
- Aug 4, 1997, 2:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041744 RRA SVRRNK VAC031-041815- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 141 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...CAMPBELL COUNTY AT 141 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF LYNCHBURG OR 11 MILES WEST OF MIKE MOVING EAST AT 40 MPH. SEVERE WEATHER IS EXPECTED TO REACH... HAT CREEK AROUND 150 PM EDT MIKE AROUND 150 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. KELLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:25 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 4, 9:25 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON AUG 4 1007
DISC... WBC...MAY WANT TO GO LIKELY POPS ROA VLY N.
RDU...CRW... LET 'ER RIDE.
COULD BE AN INTERESTING AFTERNOON...
AREA TS APCHG NW PRTN FA AT 915. AM SNDG NOT THAT IMPRESSIVE...BUT
BECOMES QUITE UNSTABLE W PROJECTED 79/65 TT/TD THIS PM. LI -7 AND A
SWEAT OF 373 BUT ONLY 1800 CAPE. PIEDMONT AREAS MAY SEE BRUNT AS PER
SPC.
HAZE HOLDING TOUGH THIS AM AND WILL LIKELY COTINUE UNTIL THE PCPN
GETS HERE. VSBYS DID NOT IMPV Y'DAY AFTN EVEN W/8-12 KTS WND SO
WOULD NOT BE TOO OPTIMISTIC ON IMPVMTS TDAY.
MGIn the hours before
Special weather statement, Aug 4, 11:59 AM EDT, 1 hour 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE MOVING INTO SOUTHEAST WEST VIRGINIA AND THE WEST CENTRAL HIGHLANDS OF VIRGINIA AHEAD OF A COLD FRONT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON IS ALLOWING THE AIR OVER THE REGION TO DESTABILIZE...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS AND HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. GILLEN
Special weather statement, Aug 4, 12:03 PM EDT, 1 hour 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE MOVING INTO SOUTHEAST WEST VIRGINIA AND THE WEST CENTRAL HIGHLANDS OF VIRGINIA AHEAD OF A COLD FRONT. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON IS ALLOWING THE AIR OVER THE REGION TO DESTABILIZE...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS AND HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. GILLEN
Special weather statement, Aug 4, 12:35 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF CENTRL AND WESTERN VIRGINIA UNTIL 700 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PORTION OF VIRGINIA. THE WATCH INCLUDES AMHERST...BEDFORD...ROANOKE... MONTGOMERY...PULASKI... WYTHE AND GRAYSON COUNTIES AS WELL AS ALL COUNTIES TO THE EAST IN VIRGINIA WITHIN THE BLACKSBURG WARNING AREA. THUNDERSTORMS ARE MOVING INTO THE WATCH AREA FROM THE WEST AND WILL CONTINUE TO MOVE INTO A PROGRESSIVELY UNSTABLE ENVIRONMENT. PEOPLE IN THE FOOTHILLS AND PIEDMONT REGIONS OF THE VIRGINIA SHOULD REMAIN ALERT TO FAST CHANGING WEATHER CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER STATEMENTS OR WARNINGS. IF A WARNING IS ISSUED FOR YOUR AREA TAKE APPROPRIATE ACTION TO SAFEGUARD YOURSELF AND YOUR PROPERTY. MG
Special weather statement, Aug 4, 12:39 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1235 PM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF CENTRL AND WESTERN VIRGINIA UNTIL 700 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PORTION OF VIRGINIA. THE WATCH INCLUDES AMHERST...BEDFORD...ROANOKE... MONTGOMERY...PULASKI... WYTHE AND GRAYSON COUNTIES AS WELL AS ALL COUNTIES TO THE EAST IN VIRGINIA WITHIN THE BLACKSBURG WARNING AREA. THUNDERSTORMS ARE MOVING INTO THE WATCH AREA FROM THE WEST AND WILL CONTINUE TO MOVE INTO A PROGRESSIVELY UNSTABLE ENVIRONMENT. PEOPLE IN THE FOOTHILLS AND PIEDMONT REGIONS OF THE VIRGINIA SHOULD REMAIN ALERT TO FAST CHANGING WEATHER CONDITIONS. LISTEN TO@ NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER STATEMENTS OR WARNINGS. IF A WARNING IS ISSUED FOR YOUR AREA TAKE APPROPRIATE ACTION TO SAFEGUARD YOURSELF AND YOUR PROPERTY. MG
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.